Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 233, NWS Springfield, MO

August 10, 20204 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2020, 6:54 PM CDT for 4 counties in Missouri. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 6:54 PM CDT (23:54 UTC)
Expired
Aug 10, 2020, 7:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Camden County, MO, Dallas County, MO, Hickory County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:57 PM CDTTSTM WND DMGWheatland, MOTREES DOWN IN WHEATLAND PARK.
Aug 10, 6:58 PM CDTTSTM WND DMGElkton, MOTREES DOWN.
Aug 10, 7:11 PM CDTTSTM WND DMGPittsburg, MODELAYED REPORT OF SEVERAL DOWNED TREES AND A FLAGPOLE SNAPPED IN A YARD. TIME ESTIMATED FROM RADAR.
Aug 10, 7:30 PM CDTTSTM WND DMGBuffalo, MOSEVERAL TREES SNAPPED IN YARD AND ALONG ROADWAY. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KSGF 102354
SVRSGF
MOC029-059-085-167-110045-
/O.NEW.KSGF.SV.W.0233.200810T2354Z-200811T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
654 PM CDT Mon Aug 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Hickory County in central Missouri...
  Dallas County in southwestern Missouri...
  Northern Polk County in southwestern Missouri...
  Southwestern Camden County in central Missouri...

* Until 745 PM CDT.

* At 654 PM CDT, severe thunderstorms were located along a line
  extending from near Hermitage to near Urbana to 10 miles north of
  Bolivar to near Humansville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pomme de Terre Lake...            Pomme De Terre State Park...
  Bennett Spring State Park...      Buffalo...
  Pittsburg...                      Polk...
  Hermitage...                      Urbana...
  Wheatland...                      Macks Creek...
  Preston...                        Halfway...
  Flemington...                     Louisburg...
  Windyville...                     Quincy...
  Tunas...                          Pumpkin Center...
  Branch...                         Plad...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9286 3772 9286 3771 9284 3769 9284
      3769 9285 3751 9285 3773 9361 3774 9363
      3781 9354 3790 9349 3804 9348
TIME...MOT...LOC 2354Z 286DEG 31KT 3797 9328 3785 9326 3777 9336 3775
9351

HAIL...0.88IN
WIND...60MPH
 
$$

Perez
1 follow-up statement
300 
WWUS53 KSGF 110035
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
735 PM CDT Mon Aug 10 2020

MOC029-059-085-167-110045-
/O.EXP.KSGF.SV.W.0233.000000T0000Z-200811T0045Z/
Hickory MO-Dallas MO-Polk MO-Camden MO-
735 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR HICKORY...DALLAS...NORTHERN
POLK AND SOUTHWESTERN CAMDEN COUNTIES WILL EXPIRE AT 745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3796 9286 3772 9286 3771 9284 3769 9284
      3769 9285 3751 9285 3773 9361 3774 9363
      3781 9354 3790 9349 3804 9348
TIME...MOT...LOC 0035Z 286DEG 31KT 3787 9286 3775 9284 3767 9294 3765
9309

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:54 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 10, 6:54 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
654 PM CDT Mon Aug 10 2020

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon Aug 10 2020

We're seeing a few areas of storm activity developing or
approaching the forecast area this afternoon. The strongest
cluster of storms are currently approaching Benton/Morgan counties
and have a history of producing wind damage. Another area over
northeast Oklahoma will likely intensify as it moves into
southeast Kansas within the next two to three hours. A third area
is developing over south central Missouri but seems to be
struggling for now.

The airmass over the forecast area is extremely unstable with
CAPEs of 4000-5000 j/kg. However bulk shear is marginal over much
of the area and this will limit storm organization. So mainly
expecting strong to severe wind gusts to be the main threat as
updrafts develop quickly and collapse.

Remnant outflow boundaries and an approaching cold front will keep
storm potential going through the evening and overnight hours and
into Tuesday morning. May also get some additional boost in storm
activity later in the evening with low level jet interaction.

.LONG TERM...(Tuesday Night through Monday)
Issued at 222 PM CDT Mon Aug 10 2020

Will keep storm chances going through the week as the front
stalls over the region and interacts with the persistent moist and
unstable airmass and outflow boundaries over the region. Due to
increased expected cloud cover, afternoon temperatures should
average a few degrees cooler than today.

Late in the week and into the weekend we expect the upper ridge
over the south central US to gradually build westward as an upper
level trough deepen over the upper Midwest. This will allow a
cooler Canadian airmass to move southward across the Plains behind
a cold front sometime between Saturday and Sunday. Will continue
to watch the forecast trends but for now expect highs in the 80s
on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends over the next 24 hours as showers and
thunderstorms will be numerous across the Ozarks.

A few severe storms have already occurred this evening with
damaging wind gusts in some locations. Additional storms will be
possible tonight as a low level jet forces convection across
southern Missouri.

Otherwise, VFR conditions are expected when storms are not
directly impacting an airfield.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Cramer
Hazardous weather outlook, Aug 10, 12:41 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1241 PM CDT Mon Aug 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1241 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Thunderstorms are expected late this afternoon into tonight mainly
north of the Highway 60 corridor, especially across central
Missouri. Some of these storms may become strong to severe, with
damaging wind gusts to 60 mph, hail to the size of quarters, and
frequent lightning. Localized heavy rainfall and flash flooding
will also be possible north of the Interstate 44 corridor.

Heat index values in excess of 100 degrees will be possible
acrossthe area today, with some locations across southeast Kansas
and western Missouri approaching 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional scattered storm activity will be possible on a daily
basis from Tuesday into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this afternoon or tonight
for locations along and north of a line from Warsaw to Vichy.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Aug 10, 6:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SALEM                   37.65N 91.54W
08/10/2020  E1.25 INCH       DENT               MO   LAW ENFORCEMENT

            DISPATCH OFFICE REPORTED HAIL THE SIZE OF A
            HALF DOLLAR. TIME BASED ON RADAR.

&&

TEO
Local storm report, Aug 10, 6:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      SALEM                   37.65N 91.54W
08/10/2020                   DENT               MO   EMERGENCY MNGR

            SEVERAL CITY STREETS ARE FLASH FLOODING IN
            SALEM.

&&

TEO
Local storm report, Aug 10, 6:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     SENECA                  36.84N 94.61W
08/10/2020                   NEWTON             MO   PUBLIC

            VI
Local storm report, Aug 10, 6:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
08/10/2020                   NEWTON             MO   LAW ENFORCEMENT

            REPORTED POWER LINE DOWN CAUSING POWER
            OUTAGES IN NEOSHO. TIME BASED ON RADAR.

&&

TEO
Local storm report, Aug 10, 6:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     2 NE EL DORADO SPRINGS  37.90N 93.99W
08/10/2020  M61 MPH          CEDAR              MO   MESONET

            MESONET STATION WKTM7 WAH KON TAH RAWS.

&&

TEO
Local storm report, Aug 10, 6:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     5 WSW REDINGS MILL      37.00N 94.60W
08/10/2020  M56 MPH          NEWTON             MO   MESONET

            MESONET STATION MO002 I-44 JOPLIN.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:09 PM CDTSpecial Weather StatementSGFPulaski51 min
Aug 10, 3:00 PM CDTSpecial Weather StatementSGFTexas45 min
Aug 10, 3:03 PM CDTSpecial Weather StatementSGFBenton, Morgan72 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan49 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton32 min
Aug 10, 5:26 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon64 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningSGFDent58 min
Aug 10, 6:00 PM CDTSevere Thunderstorm WarningSGFPhelps18 min
Aug 10, 6:12 PM CDTFlash Flood WarningSGFDent6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.